Pharmacologically induced priapism is now the most common cause of priapism, with approximately 50% of drug-related priapism being attributed to antipsychotic usage. The majority of pharmacologic priapism is believed to result in ischemic priapism (low flow), which may lead to irreversible complications, such as erectile dysfunction. It is imperative that prescribing physicians be aware of potentially inciting medications.
To identify medications, specifically antipsychotics, associated with priapism and prolonged erections and understand the rates and treatment of these side effects.
A PubMed search of all articles available on the database relating to priapism, prolonged erections, and antipsychotics was performed.
Various typical and atypical antipsychotic drugs (APDs) have been implicated in pharmacologically induced priapism. In addition to dopaminergic and serotoninergic receptors, APDs have affinities for a wide array of other receptors in the central nervous system, including histaminergic, noradrenergic, and cholinergic receptors. Although the exact mechanism is unknown, the most commonly proposed mechanism of priapism associated with APDs is α-adrenergic blockade in the corpora cavernosa of the penis. Priapism appears in only a small fraction of men using medications with α1-receptor–blocking properties, indicating differential sensitivities to the α-blocking effect among men, and/or additional risk factors that may contribute to the development of priapism. The best predictor for the subsequent development of priapism is a past history of having prolonged and painless erections. The acute management algorithm of APD-induced priapism is the same as for other causes of low-flow priapism.
Clinicians should educate patients treated with antipsychotics about the potential for priapism and its sequelae including permanent erectile dysfunction. Appropriate patient education will raise awareness, encourage early reporting, and help reduce the long-term consequences associated with priapism through early intervention.
Hwang T, Shah T, Sadeghi-Nejad H. A Review of Antipsychotics and Priapism. Sex Med Rev 2020;XX:XXX–XXX.